Code Properties and Derivatives of DOL Systems

  • Tom Head
  • John Wilkinson
Conference paper
Part of the NATO ASI Series book series (volume 12)

Abstract

The types of codes delt with in detail are prefix codes, suffix codes, and two special classes of biprefix codes called infix codes and outfix codes. Conditions are given under which polynomially bounded DOL languages form codes of each of these types.

A concept of homomorphism is defined for DOL systems. It is demonstrated that when E is a homomorphie image of a DOL system D and L(E) is infinite then: If L(E) is a code of any of the types listed above, L(D) is also a code of the same type. A concept of derivative is defined for DOL systems that is related to a special type of homomorphism based on the erasure of finite symbols. Code properties of linearly bounded DOL languages are studied in detail. The results are then extended to apply to polynomially bounded DOL languages through the use of the newly introduced derivative concept.

It is shown that for every polynomially bounded DOL language L, L\{1} is a commutative equivalent of a prefix code. Every DOL language is shown to be the union of (1) a finite set, (2) a finite number of DOL languages each of which has a singleton as alphabet, and (3) a commutative equivalent of a prefix code.

Keywords

Assure Boulder Prefix Suffix 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. Brzozowski, Open problems about regular languages, in R.V. Book, Ed., Formal Language Theory ( Academic Press, New York, 1980 ).Google Scholar
  2. [2]
    A. Ehrenfeucht and G. Rozenberg, On the structure of polynomially bounded DOL systems, Report #CU-CS-023–73, Dept. of C.S., Univ. of Colorado, Boulder, Colorado, July 1973.Google Scholar
  3. [3]
    A. Ehrenfeucht and G. Rozenberg, DOL systems with rank, in G.Rozenberg and A.Salomaa, Eds., L Systems ( Springer-Verlag, New York, 1974 ).Google Scholar
  4. [4]
    T. Head and G. Thierrin, Polynomially bounded DOL systems yield codes, in L.J. Cummings, Ed.,Combinatorics on Words: Progress and Perspectives ( Academic Press, New York, 1983 )Google Scholar
  5. [5]
    T. Head and J. Wilkinson, Finite DOL languages and codes, Theoretical Computer Science, 21 (1982) 357–361.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    T. Head and J. Wilkinson, Code properties and homomorphisms of DOL systems, Theoretical Computer Science (to appear).Google Scholar
  7. [7]
    G. Lallement, Semigroups and Combinatorial Applications, ( Wiley, New York, 1979 ).MATHGoogle Scholar
  8. [8]
    M. Linna, The decidability of the DOL prefix problem, Intern. J. of Computer Math., 6 (1977) 127–142.MathSciNetMATHGoogle Scholar
  9. [9]
    D. Perrin, Ed., Theorie des Codes, (Ecole Nationale Superieure de Techniques Avancees, 1980 ).Google Scholar
  10. [10]
    G. Rozenberg, A survey of results and open problems in the mathematical theory of L systems, in: R.V.Book, Ed., Formal Language Theory ( Academic Press, New York, 1980 ).Google Scholar
  11. [11]
    G. Rozenberg and A. Salomaa, The Mathematical Theorx of L Systems, ( Academic Press, New York, 1980 ).Google Scholar
  12. [12]
    A. Salomaa, Jewels of Formal Language Theory, (Computer Science Press, Rockville, Maryland, 1981 ).Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1985

Authors and Affiliations

  • Tom Head
    • 1
  • John Wilkinson
    • 2
  1. 1.Dept. of Math. SciencesUniv. of AlaskaFairbanksUSA
  2. 2.ELXSISan JoseUSA

Personalised recommendations